1/19
Looks like no tags are added yet.
Glasgow Coma Scale
Scale rating eye opening, motor response, and verbal response after brain injury; total 3-15 (Teasdale & Jennett, 1974)
GCS total score range
3 (lowest) to 15 (highest)
GCS three categories
Eye opening (1-4), motor response (1-6), verbal response (1-5)
Eye opening 4: Spontaneous
Eyes open, not necessarily aware
Eye opening 3: To speech
Non-specific response, not necessarily to command
Eye opening 2: To pain
Opens eyes to sternum, limb, or supra-orbital pressure
Eye opening 1: None
No eye opening even to supra-orbital pressure
Motor 6: Obeys commands
Follows simple commands
Motor 5: Localizes pain
Arm attempts to remove supra-orbital or chest pressure
Motor 4: Withdrawal
Arm withdraws to pain, shoulder abducts
Motor 3: Flexor response
Withdrawal response or assumption of hemiplegic posture (abnormal flexion/decorticate)
Motor 2: Extension
Shoulder adducted and shoulder and forearm internally rotated (decerebrate)
Motor 1: None
No response to any pain; limbs remain flaccid
Verbal 5: Oriented
Converses and is oriented
Verbal 4: Confused
Converses but is confused and disoriented
Verbal 3: Inappropriate
Intelligible words, no sustained sentences
Verbal 2: Incomprehensible
Moans/groans, no speech
Verbal 1: None
No verbalization of any type
Supra-orbital pressure
Painful stimulus applied over the brow ridge to test response
Sternal pressure
Painful stimulus applied to the sternum (sternal rub)